Indiana, 2013

Flash Flood and Flood in Indiana, January 12 to 13, 2013

January 12 to 13, 2013 · NWS PAH · 3 events in 2 counties and zones

During the afternoon, a supercell thunderstorm developed along a quasi-stationary front that extended from southwest to northeast along the Lower Ohio River Valley. Deep and strong southwesterly wind flow stretched from Texas to the Great Lakes region ahead of an expansive upper-level trough over the western and central states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the afternoon, a supercell thunderstorm developed along a quasi-stationary front that extended from southwest to northeast along the Lower Ohio River Valley. Deep and strong southwesterly wind flow stretched from Texas to the Great Lakes region ahead of an expansive upper-level trough over the western and central states. Strong low and mid-level wind fields supported the formation of the supercell, which spawned a funnel cloud near the Ohio River. Later on during the night, more storms developed in a region of strong warm advection near a low level jet in excess of 50 knots. Marginal instability developed as a surface warm front lifted northward. This round of storms produced heavy rain and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 3:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 12, 3:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CST SAT JAN 12 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 336 PM CST SAT JAN 12 2013

LOTS GOING ON WITH TORNADO WARNINGS...FLOODING AND WINTER WEATHER
POTENTIAL...SO WILL TRY TO BE BRIEF.

THE MAIN CONVECTIVE CLUSTER CAME OVER THE OFFICE EARLIER THIS
AFTERNOON AND PRODUCED NEARLY 2.5 INCH/HOUR RATES FOR AROUND HALF
AN HOUR. BLENDED HPC QPF FOR THIS AFTERNOON AND EVENING WITH
PREVIOUS OFFICIAL QPF AND THEN USED STRAIGHT HPC AFTER MIDNIGHT.
THIS GIVES 3 TO 4 INCHES OVER MUCH OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AND 2 TO 3 ELSEWHERE. WITH THE FRONT...A
TIGHTENING BAROCLINIC ZONE...PRECIPITABLE WATER VALUES ABOVE THE
99TH PERCENTILE CLIMATOLOGICALLY FOR JANUARY...AND RECENT OBSERVED
EFFICIENT RAINFALL...WILL LET THE FLASH FLOOD WATCH CONTINUE AS
IS. MUCH OF WEST KENTUCKY MAY NOT GET MUCH BEFORE MIDNIGHT...BUT
EVEN AN ISOLATED STORM COULD CAUSE PROBLEMS.

WILL LIKELY BE FIGHTING ROTATING STORMS ON THE SOUTHERN FRINGE OF
THE PRIMARY RAIN BAND THROUGH THE EVENING. THE STORM THAT MOVED THROUGH
THE PADUCAH AREA APPEARS TO BE RIGHT ON THE WARM EDGE OF THE THETA-E
GRADIENT...WHERE IT CAN TAP BETTER LOW-LEVEL SHEAR AND POSSIBLY
SOME BAROCLINITY. TORNADOES MAY BE THE GREATER CONCERN VERSUS
DAMAGING WINDS. WE MAY BE DEALING WITH THIS UNTIL THE MAIN RAIN
BAND SPREADS THROUGH THE PENNYRILE LATER TONIGHT.

THE 12Z MODELS ALL SHOW A SIGNFICANT SWATH OF PRECIPITATION ASSOCIATED
WITH FRONTOGENETICAL FORCING IN THE 850MB-700MB LAYER DEVELOPING
BEHIND THE MAIN RAIN BAND AND LIFTING NORTHEAST THROUGH WEST
KENTUCKY AND SOUTHERN ILLINOIS THROUGH THE DAY SUNDAY. THEY ALSO
ARE BEGINNING TO REALIZE AS THE ECMWF HAS KNOWN FOR DAYS THAT THE
SURFACE FREEZING LINE WILL MARCH ACROSS SOUTHERN ILLINOIS AND
NORTHERN PORTIONS OF SOUTHEAST MISSOURI THROUGH THE DAY.

THE FREEZING LINE IS SITTING ACROSS CENTRAL MISSOURI RIGHT
NOW...SO NOT SURE THAT THE MODELS HAVE A GOOD GRIP ON THE
MAGNITUDE OF THE SHALLOW COLD ADVECTION. GUT FEELING IS THAT
FREEZING RAIN IS GOING TO BE A PROBLEM OVER SOUTHERN ILLINOIS FOR
MUCH OF THE DAY SUNDAY...BUT NOT SURE HOW QUICKLY THE SURFACE WILL
FREEZE OR JUST HOW MUCH PRECIPITATION WILL LEFT. MAY VERY WELL
HAVE AN ADVISORY LEVEL EVENT...BUT CANNOT JUSTIFY THE HEADLINE AT
THIS TIME. WILL THEREFORE CONTINUE TO HIGHLIGHT THE SITUATION IN A
SPECIAL WEATHER STATEMENT.

THE ECMWF CONTINUES TO BRING A SWATH OF LIGHT PRECIPITATION
NORTHEAST ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY MONDAY INTO
MONDAY NIGHT. BY THIS TIME WOULD EXPECT ALL FROZEN
PRECIPITATION...MOST LIKELY SNOW BUT POSSIBLY SOME SLEET AS WELL.
WOULD NOT BE SURPRISED IF MORE ROUNDS OF SNOW PUSH NORTHEAST
ACROSS WEST KENTUCKY UNTIL THE CLIPPER ARRIVES TUESDAY NIGHT INTO
WEDNESDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 336 PM CST SAT JAN 12 2013

IN RESPONSE TO A DIGGING MID LEVEL TROF IN THE SWRN CONUS...THERE
MAY BE JUST ENOUGH OF A MOISTURE SURGE UNDER A BROAD RIDGE JUST TO
OUR SE FOR A LITTLE MEASUREABLE RAIN IN THE SRN PENNYRILE REGION AT
THE BEGINNING OF THE EXTENDED PERIOD /TUE/. OTHER THAN THAT...THE
PAH FORECAST AREA SHOULD BE PCPN FREE AS MODEL CONSENSUS SAYS THAT
WINDS ALOFT WILL TURN FROM SWRLY TO WRLY/WNWRLY BY LATE WEEK AS A
REINFORCING SHOT OF DRY AIR SURGES INTO THE REGION. BY DAY 7 LOW
LEVEL WINDS SHOULD BE BACK TO THE SOUTH AS HIGH SFC PRESSURE MOVES
OFF TO THE EAST. A GENERAL WARMING TREND THROUGH THE PERIOD WILL BE
TEMPORARILY SLOWED BY THE MID WEEK COLD FRONT.

&&

.AVIATION...
ISSUED AT 1207 PM CST SAT JAN 12 2013

THERE SHOULD BE A TEMPORARY IMPROVEMENT IN CIGS/VSBYS THROUGH EARLY
AFTERNOON IN THE ERN THIRD OF THE REGION...DUE TO MOST OF THE
INFLUENCE OF THE DEVELOPING SFC TROF BEING WEST OF THERE.
OTHERWISE...LIFR AND WORSE CIGS IN THE WRN TWO THIRDS MAY IMPROVE
ONLY SOME WITH INCREASING CONVECTIVE ACTIVITY LATER TODAY. LIGHTNING
ACTIVITY ACROSS THE PAH FORECAST AREA MAY PEAK IN THE LATE AFTERNOON
WITH THE SFC TROF...THEN AGAIN IN THE EVENING AS A COLD FRONT
BEGINS ITS PUSH EWD THROUGH THE REGION. SE/SSE WINDS ARE EXPECTED TO
INCREASE IN THE EVENING...THEN SHIFT TO THE NW NEAR OR AFTER
MIDNIGHT. EXPECT VSBYS TO BE QUITE VARIABLE UNTIL FROPA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR ILZ075>078-
     080>094.

MO...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MOZ076-086-087-
     100-107>112-114.

IN...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR INZ081-082-
     085>088.

KY...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM....DB
AVIATION...DB
Hazardous weather outlook, Jan 12, 10:56 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1056 AM CST SAT JAN 12 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1056 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST
AREA BEGINNING AT 3 PM THIS AFTERNOON AND LASTING THROUGH SUNDAY
AFTERNOON. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A
COLD FRONT THIS AFTERNOON AND EVENING. DAMAGING WINDS...AND A FEW
BRIEF TORNADOES WILL BE THE PRIMARY CONCERNS...GENERALLY OVER
SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE PURCHASE
AREA OF WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SUNDAY. PLEASE REFER
TO THE WATCH PRODUCT FOR DETAILS.

A CHANGE FROM TO RAIN OVER TO FREEZING RAIN AND/OR POSSIBLY A
WINTRY MIX OF PRECIPITATION WILL LIKELY OCCUR FROM NORTHWEST TO
SOUTHEAST ACROSS MUCH OF THE AREA SUNDAY AND SUNDAY AFTERNOON. AT
THIS TIME...SIGNIFICANT IMPACTS ARE NOT LIKELY...BUT THEY CANNOT
BE COMPLETELY RULED OUT. THE POTENTIAL FOR SIGNIFICANT WINTER
IMPACTS MAY NOT BECOME OBVIOUS UNTIL A BIT LATER IN TIME. AT THIS
TIME...IT APPEARS THE HIGHEST CHANCE FOR ICE OR SNOW ACCUMULATIONS
WILL LIE ALONG AND NORTHWEST OF THE OHIO RIVER...ESPECIALLY ALONG
AND EAST OF THE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF
ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. IN
ADDITION...SPOTTERS THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY
RAINFALL OR FLOODING PROBLEMS THEY ENCOUNTER THIS AFTERNOON
THROUGH SUNDAY. REPORTS OF ANY WINTRY PRECIPITATION ON SUNDAY
WOULD BE GREATLY APPRECIATED.

DRS/GM

In the hours before

Local storm report, Jan 12, 2:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   NWS EMPLOYEE

            FLASH FLOODING OCCURRING ALONG OLD CAIRO ROAD. CREEKS AND
            DITCHES ARE OUT OF THEIR BANKS WITH RAPID RUNNING WATER
            OVER THE ROAD.

&&

SMITTY
Local storm report, Jan 12, 2:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            INTERSECTION OF 31ST AND OLD MAYFIELD ROAD CLOSED DUE TO
            FLOODING.

&&

SMITTY
Local storm report, Jan 12, 2:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            MAXON ROAD FLOODED. DEEP RUNNING WATER ACROSS ROADWAY.

&&

SMITTY
Local storm report, Jan 12, 3:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
01/12/2013                   HICKMAN            KY   BROADCAST MEDIA

            LATE REPORT. GRAIN BIN DAMAGED.

&&

SMITTY
Local storm report, Jan 12, 3:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            TIME ESTIMATED. LARGE TREE LIMBS DOWN ACROSS PORTIONS OF
            SOUTH END OF TOWN. ONE HOME HAD SOME SHINGLES BLOWN OFF.

&&

SMITTY
Local storm report, Jan 12, 3:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     HAMPTON                 37.28N 88.37W
01/12/2013                   LIVINGSTON         KY   EMERGENCY MNGR

            LATE REPORT. BRICK CHURCH IN TOWN COMPLETLY FLATTENED.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Flood, Warrick

When
January 12, 4:00 PM CST to January 13, 1:00 AM CST
Where
Warrick County, Chandler to 1.6 mi NE of Stevenson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.050, -87.370

The 24-hour rainfall total was 3.41 inches. Most of this rain fell on the evening of the 12th. Some low-lying side roads were flooded northwest of Chandler, mainly due to flooding of Pigeon Creek.

Flash Flood, Vanderburgh

When
January 12, 4:09 PM CST to 5:30 PM CST
Where
Vanderburgh County, 1.83 mi SE of Armstrong to 1.14 mi SE of Armstrong
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.102, -87.625

Water was reported running across Boonville-New Harmony Road, which is a well-travelled state road. The flooding was just east of Highway 65.

Funnel Cloud, Vanderburgh

When
January 12, 4:29 PM CST
Where
Vanderburgh County, 5.11 mi SSE of Evansville
Reported by
Trained Spotter
Coordinates
37.908, -87.529

A rain-wrapped funnel cloud was reported over Ohio River bottomland. The funnel cloud was observed from the intersection of Interstate 164 and U.S. Highway 41.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429130, 429126, 422502.